Minnesota, 2011Hail in Minnesota, May 10, 2011
May 10, 2011 · NWS DLH · 6 events in 2 counties and zones
Thunderstorms developed late in the afternoon and early evening along what could best be described as a weak dry line structure in central Minnesota. While temperatures were relatively similar on either side of the boundary trailing off the surface low, the air mass to the west was much drier.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed late in the afternoon and early evening along what could best be described as a weak dry line structure in central Minnesota. While temperatures were relatively similar on either side of the boundary trailing off the surface low, the air mass to the west was much drier. These thunderstorms slowly intensified and eventually moved into northwest Wisconsin. Other scattered thunderstorms developed later in the evening in parts of the Iron Range and Arrowhead, producing hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 10, 8:23 PM CST, 25 minutes earlier.
Area forecast discussion, May 10, 8:23 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
923 PM CDT TUE MAY 10 2011
.UPDATE...HAVE UPDATED ZONES/GRIDS TO MODIFY POPS/WX FOR THE REST
OF THE NIGHT. STORMS HAD RAPIDLY DEVELOPED ACROSS EC MN AS OF 920
PM...WITH PINE AND BURNETT COUNTIES SEEING NUMEROUS STRONG
THUNDERSTORMS. ANOTHER STORM HAD DEVELOPED ACROSS THE IRON RANGE.
WE SHOULD SEE AN INCREASE IN ELEVATED THUNDERSTORMS ACROSS MUCH OF
THE EASTERN 2/3 OF THE CWA OVERNIGHT AS AN MCS EXPANDS IN AREAL
COVERAGE. HAVE ALSO TWEAKED CLOUD COVER AND TEMPERATURES WITH
TEMPERATURES SEVERAL DEGREES COOLER IN COASTAL AREAS AND MUCH OF
NE MN DUE TO EASTERLY WINDS.
&&
.PREV DISCUSSION... /ISSUED 852 PM CDT TUE MAY 10 2011/
MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS
PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM...
THUS FAR..SEVERE STORMS HAVE REMAINED JUST SOUTH OF THE DULUTH CWA.
HOWEVER..THREE INTENSE SUPERCELLS ARE IN PROGRESS BETWEEN LAKE MILLE
LACS AND THE TWIN CITIES METRO AREA..ALL WITH A HISTORY OF GOLFBALL
TO BASEBALL SIZE HAIL AND MOVING EAST-NORTHEAST AT AROUND 20 MPH. A
COUPLE OF BRIEF TORNADOES HAVE ALSO BEEN REPORTED WITH THESE STORMS
OVER THE NORTHWEST TWIN CITIES. IF THE NORTHERN MOST STORM
/CURRENTLY LOCATED IN SOUTHERN MILLE LACS COUNTY/ MAINTAINS ITS
CURRENT STRENGTH AND MOVEMENT..IT WILL REACH SOUTHERN PINE COUNTY
AND THE PINE CITY/ROCK CREEK AREA SHORTLY AFTER 930 PM. ADDITIONAL
NEW TSTORM DEVELOPMENT SEEMS RATHER LIKELY TO THE EAST OF THIS STORM
AS WELL.
LATEST RADAR TRENDS STRONGLY SUGGEST THAT STORMS ARE IN THE PROCESS
OF GROWING UPSCALE INTO AN MCS..WITH THE ANCHOR STORM BEING THE ONE
IN MILLE LACS COUNTY CURRENTLY. THE SURFACE WARM SECTOR HAS HAD A
DIFFICULT TIME MOVING NORTHWARD INTO THE FAR SOUTHERN DULUTH
CWA..AND THIS WILL LIKELY ACT TO LIMIT THE TORNADO THREAT SOMEWHAT.
SOUTHWESTWARD SURGE OF VERY COLD/STABLE MARINE AIR HAS NOW MOVED
ACROSS MUCH OF DOUGLAS/CARLTON/NORTHERN PINE COUNTIES..EFFECTIVELY
ENDING ANY TORNADO THREAT FOR THE DURATION OF THE EVENT IN THOSE
AREAS. HOWEVER..PRESENCE OF WARM FRONT AND INCREASING LOW LEVEL JET
OVER THE NEXT FEW HOURS SHOULD SUPPORT A THREAT OF VERY LARGE HAIL
/PERHAPS UP TO BASEBALL SIZE/ AND PERHAPS DAMAGING WINDS ACROSS THE
SOUTHERN PORTIONS OF PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM.
IN ADDITION..INCREASING LOW LEVEL JET WILL INCREASE WARM/MOIST
ADVECTION ATOP THE VERY SHALLOW COLD DOME IN PLACE NORTH OF THE WARM
FRONT..ADDITIONAL ELEVATED STORMS MAY DEVELOP /PER CURRENT STORM
TRYING TO DEVELOP NORTH OF FLOODWOOD/ ACROSS NORTHEAST
MINNESOTA/WESTERN LAKE SUPERIOR AND NORTHWEST WISCONSIN. ANY STRONG
STORMS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.
MILLER
&&
.POINT TEMPS/POPS...
DLH 48 54 54 62 / 50 40 40 20
INL 49 74 52 63 / 50 30 30 20
BRD 53 76 57 66 / 40 30 40 40
HYR 58 79 61 72 / 50 50 50 60
ASX 54 72 53 64 / 60 50 50 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ144-145.
&&
SHORT TERM...DAP
Hazardous weather outlook, May 10, 12:32 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
132 PM CDT TUE MAY 10 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
132 PM CDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NEAR THE BRAINERD
LAKES REGION AND EXPAND EAST TOWARDS THE TWIN PORTS THIS EVENING.
THE ATMOSPHERE WILL BE QUITE UNSTABLE INITIALLY SO SEVERE THUNDERSTORMS
ARE POSSIBLE WITH LARGE HAIL...HIGH WINDS...AND AN ISOLATED TORNADO.
ALTHOUGH THE INTENSITY OF THE STORMS IS EXPECTED TO GRADUALLY
DECREASE AS THE STORMS MOVE INTO WISCONSIN LATER TONIGHT...LARGE HAIL
AND HIGH WINDS ARE STILL POSSIBLE.
THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES REMAINS
HIGH. SOME RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR
THIS AREA. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL
WEATHER SERVICE FOR MORE INFORMATION
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY
ACROSS THE NORTHLAND. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL RAINFALL DURING THE WEEK MAY AGGRAVATE FLOODING ALONG
THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES WHERE FLOOD
WARNINGS AND ADVISORIES WILL CONTINUE. PLEASE SEE THE LATEST
FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.
LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
132 PM CDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
BRISK NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGH TUESDAY EVENING. A SMALL CRAFT ADVISORY HAS BEEN
ISSUED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR.SEE THE
LATEST MARINE PRODUCTS FOR MORE INFORMATION. AREAS OF FOG MAY
DEVELOP LATE TUESDAY NIGHT.
THUNDERSTORMS ARE EXPECTED LATER TONIGHT. SOME OF THE STORMS MAY
BE STRONG...PRODUCING HIGH WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AREAS OF FOG...POSSIBLY DENSE... MAY PERSIST INTO EARLY THURSDAY. A
CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR WEDNESDAY AND THURSDAY.
CANNON
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 10, 5:37 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
637 PM CDT TUE MAY 10 2011
MNZ033-034-110020-
CROW WING-SOUTH CASS-
637 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM APPROACHING THE BRAINERD LAKES REGION...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF PILLAGER...MOVING NORTHEAST
AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
FORT RIPLEY... PILLAGER... LENNOX...
SYLVAN... ST. MATHIAS... CASINO...
EAST GULL LAKE... BAXTER... BARROWS...
SOUTH LONG LAKE... NORTH LONG LAKE... GULL LAKE...
LAKE SHORE... BRAINERD... EDWARD LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF ON AN INLAND LAKE
MOVE TO SHORE NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.
LAT...LON 4673 9436 4648 9381 4636 9381 4615 9438
4623 9440 4627 9435 4629 9436 4632 9443
4629 9454 4635 9466 4634 9470 4635 9473
LAMERSSpecial weather statement, May 10, 6:41 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT TUE MAY 10 2011
MNZ034-036-110130-
CROW WING-SOUTH AITKIN-
741 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM APPROACHING LAKE MILLE LACS...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM 15 MILES SOUTH OF ERSKIN LAKE...MOVING
NORTHEAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
ERSKIN LAKE... CAMP LAKE... PINE CENTER...
MILLE LACS LAKE... GARRISON... BAY LAKE...
MALMO... FARM ISLAND LAKE... WEALTHWOOD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THIS STORM IS LIKELY TO AFFECT MILLE LACS LAKE. BOATERS ON THE LAKE
SHOULD MOVE TO SHORE NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.
LAT...LON 4615 9400 4645 9387 4636 9330 4623 9345
4623 9379 4615 9380 4614 9381
LAMERSSpecial weather statement, May 10, 7:54 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
854 PM CDT TUE MAY 10 2011
MNZ036-038-WIZ006-110245-
BURNETT-PINE-SOUTH AITKIN-
854 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORMS DEVELOPING ACROSS PINE AND BURNETT COUNTIES...
AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF HENRIETTE TO 6 MILES NORTH OF FALUN...MOVING NORTHEAST AT 35 MPH.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING... AND
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CLAM LAKE... WEBSTER... YELLOWLAKE...
BIG SAND LAKE... HINCKLEY... HERTEL...
CLOVERDALE... BIRCH ISLAND LAKE... FRIESLAND...
DANBURY... WEBB LAKE... SANDSTONE...
FINLAYSON... MARKVILLE... RIVERSIDE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SOME OF THESE STORMS MAY INTENSIFY RAPIDLY. BE PREPARED TO ACT IF A
WARNING IS ISSUED.
LAT...LON 4578 9282 4584 9315 4598 9314 4599 9313
4599 9307 4615 9306 4615 9328 4616 9329
4629 9315 4611 9207 4571 9207
LAMERSHail, St. Louis
- When
- May 10, 8:48 PM CST
- Where
- St. Louis County, 1 mi NNE of Eveleth
- Measured
- 0.79 in hail
- Reported by
- Public
- Coordinates
- 47.483, -92.542
Hail was measured to be 13-20mm in diameter, or 0.51 to 0.79 inches in diameter. The hail lasted about 3 minutes.
Hail, St. Louis
- When
- May 10, 8:57 PM CST
- Where
- St. Louis County, 1.66 mi N of Hopper
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.544, -92.575
At Minntac Mine just northwest of Virginia.
Hail, St. Louis
- When
- May 10, 9:22 PM CST
- Where
- St. Louis County, 10 mi E of Hibbing
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -92.736
Hail, St. Louis
- When
- May 10, 9:45 PM CST
- Where
- St. Louis County, 3.45 mi NW of Polo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.449, -92.331
This first round of hail fell at Bass Lake, southeast of Gilbert.
Hail, Lake
- When
- May 10, 10:39 PM CST
- Where
- Lake County, 15.69 mi NNW of Forest Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.993, -91.499
Mostly small hail fell on Moose lake, but there was a few minutes of quarter size hail. lightning was nearly constant.
Hail, St. Louis
- When
- May 10, 10:40 PM CST
- Where
- St. Louis County, 3.45 mi NW of Polo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.449, -92.331
This was the second round of hail at Bass Lake, southeast of Gilbert.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319047, 319048, 319049, 319050, 319052, 319051.